Wisconsin, 2020

Funnel Clouds in Wisconsin, July 21, 2020

July 21, 2020 · NWS ARX · 3 events in 2 counties and zones

Scattered thunderstorms moved across western Wisconsin during the late afternoon and evening of July 21st. These storms produced some funnel clouds near Stoddard (Vernon County) and west of Gilman (Taylor County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across western Wisconsin during the late afternoon and evening of July 21st. These storms produced some funnel clouds near Stoddard (Vernon County) and west of Gilman (Taylor County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 21, 5:00 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 21, 5:00 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Tue Jul 21 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM CDT Tue Jul 21 2020

Mid level trough passing through region has several disturbances and
this will drive the forecast focus at least into the evening hours.
Resolving expected scale and intensity of convection is tricky.

Main short wave trough is near international border in far northern
Minnesota with associated cold front extending south. This feature
is actually lifting northeast, while a pseudo warm front sits across
parts of southeast Minnesota and northeast Iowa marking better low
level moisture field to the south.

While there is another short wave trough approaching from the
northwest, discontinuity between shear and instability fields
certainly points to limiting severe weather threat. Better shear
fields exist between DLH and EAU in northwest Wisconsin, closer to
northern wave. But extensive cloud field and ongoing convection
from this morning is somewhat limiting CAPE in that area.
Meanwhile shear remains weaker to the south where mixed layer CAPE
fields are approaching a modest 1000 J/kg.

Earlier Day 1 SPC outlook had increased and expanded risk area,
including 5% tornado risk in northern half of area. Since then
trends continue to show potential limited to northwest Wisconsin,
with marginal risk elsewhere. Again, lots of limiting factors that
could squelch intensity and scope of possible severe thunderstorms
heading into the evening.

As front moves through area later this evening, rain threat should
end from west to east as well. Had thought about some valley fog in
favored areas but clouds may linger through parts of the night
making this scenario less likely as well.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM CDT Tue Jul 21 2020

Northwest flow aloft will take hold for Wednesday, keeping cool air
in place over the area. Some question as to when morning cloud cover
breaks up, as residual low-level moisture lingers for much of the
day in some models, especially over north-central Wisconsin. Lapse
rates try to steepen diurnally and couldn't totally rule out a stray
shower or two, especially over north-central Wisconsin where low
clouds may persist longest, but there's not much upper level forcing
in the guidance to support widespread shower activity. If sunshine
does make an appearance, there could also be some diurnal cumulus
that develops in northerly surface flow. All in all, it's looking
like a cooler, less Summer-y day, with highs generally remaining in
the 70s. If clouds clear out for the overnight, high pressure in the
vicinity and light winds could make for a cool night as well, with
lows in the 50s and even a few 40s possible in the favored cooler
locations of central Wisconsin.

Mid level ridging noses into the area for Thursday into Saturday,
with warmer air filtering back in as well. Might have to watch out
for heat issues by the weekend, as 925 mb temperatures rise from
+15C Wed. to +25 to +27C by the weekend, translating to highs rising
back into the upper 80s and lower 90s. Southerly flow at the surface
will also bring back some moisture/humid conditions, supporting
occasional small shower/storm chances Friday into the weekend
depending on whether any bits of shortwave energy can top the ridge.
Guidance suggests the ridge flattens early next week, portending a
return to higher chances for showers/storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jul 21 2020

Cigs: generally low VFR early this evening, but could dip into MVFR
with any storm. Expect scattering/clearing of the clouds for late
evening, holding that way through the overnight. MVFR then looking
more likely as cloud mass hanging west of departing low pressure
systems sinks southward. Low cigs look like they could stick around
through the day. KRST should improve Wed evening, but KLSE could
stick under the western edge of the MVFR through the night.

WX/vsby: scattered shra/ts through about 02-03z, likely shifting
east of KRST around 00z. Some of the storms could be strong. Expect
vsby reductions with any storm.

Winds: cold front sweeps through this evening - should be east of
KRST before 00z and close to that time for KLSE. Winds should hold
north/northwest overnight through Wed.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...TJS
LONG TERM...Lee
AVIATION...Rieck
Hazardous weather outlook, Jul 21, 8:42 AM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
942 AM CDT Tue Jul 21 2020

MNZ079-WIZ017-029-032>034-221200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
942 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for parts of southeast
Minnesota...western and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms are expected today into this
evening. An isolated severe storm is possible that could produce
damaging wind, hail, and lightning. If a storm would become strong
enough, an isolated tornado is not out of the question either,
with the main risk along and north of Interstate 94.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms mainly Friday
through the weekend. At this time the risk for severe weather
appears low. Later updates will be able to make a determination if
severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

While widespread activation is not anticpated, a few spotter
groups may be needed if stronger storms develop later today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-221200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
942 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered showers and storms are expected today into this
evening. An isolated severe storm is possible that could produce
damaging wind, hail, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms mainly Friday
through the weekend. At this time the risk for severe weather
appears low. Later updates will be able to make a determination if
severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Due to the conditional storm threat and isolated coverage, storm
spotter activation may not be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

The radar

The La Crosse radar (KARX), 17 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Vernon

When
July 21, 5:02 PM CST
Where
Vernon County, 1.65 mi WNW of Stoddard
Reported by
Law Enforcement
Coordinates
43.680, -91.250

A funnel cloud was sighted over the Mississippi River west of Stoddard.

Funnel Cloud, Vernon

When
July 21, 5:05 PM CST
Where
Vernon County, 0.69 mi S of Stoddard
Reported by
Broadcast Media
Coordinates
43.660, -91.220

A funnel cloud was seen near Stoddard.

Funnel Cloud, Taylor

When
July 21, 8:32 PM CST
Where
Taylor County, 2.07 mi WSW of Gilman
Reported by
Fire Department/Rescue
Coordinates
45.160, -90.840

A funnel cloud was sighted west of Gilman.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909103, 909102, 909104.